Alert archive / Vermont / Wind Advisories in 2019

Wind Advisory 7, NWS Burlington, VT

March 9, 2019Addison County, Chittenden County, Rutland County, Vermont; Clinton County, Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Mar 9, 2019, 2:54 PM EST for Addison County, Chittenden County, Rutland County, Vermont; Clinton County, Franklin County, St. Lawrence County, New York. It took effect at Mar 10, 2019, 6:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 2:54 PM EST (19:54 UTC)
In effect from
Mar 10, 2019, 6:00 AM EDT
Expired
Mar 10, 2019, 3:13 PM EDT
In force
9 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 49 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS71 KBTV 091954
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
254 PM EST Sat Mar 9 2019

NYZ027-029>031-VTZ011-017>019-101100-
/O.NEW.KBTV.WI.Y.0007.190310T1000Z-190310T2100Z/
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Rutland-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Malone, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
254 PM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM EDT SUNDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 6 AM to 5 PM EDT Sunday.

* LOCATIONS...The western slopes of the Green Mountains in 
  Vermont and the northwestern slopes of the Adirondacks in 
  northern New York.

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strong winds will develop after midnight tonight with
  the strongest gusts expected during the morning hours on Sunday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected or
wind gusts of 50 mph or more. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

Deal
2 follow-up statements
480 
WWUS71 KBTV 100712
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
312 AM EDT Sun Mar 10 2019

NYZ027-029>031-VTZ011-017>019-102100-
/O.CON.KBTV.WI.Y.0007.190310T1000Z-190310T2100Z/
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Rutland-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Malone, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
312 AM EDT Sun Mar 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* LOCATIONS...The western slopes of the Green Mountains in 
  Vermont and the northwestern slopes of the Adirondacks in 
  northern New York.

* WINDS...Southeast 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strong winds will develop early this morning with the
  strongest gusts expected during the late morning and early
  afternoon hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected
or wind gusts of 50 mph or more. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
946 
WWUS71 KBTV 101913
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
313 PM EDT Sun Mar 10 2019

NYZ027-029>031-VTZ011-017>019-102015-
/O.CAN.KBTV.WI.Y.0007.000000T0000Z-190310T2100Z/
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Rutland-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Malone, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
313 PM EDT Sun Mar 10 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

Gusty winds southwesterly winds of 25 to 40 mph will remain 
possible through the overnight hours tonight and through much of 
Monday. However the threat for wind gusts up to 50 mph has come 
to an end. High profile vehicles should continue to use caution 
this evening for localized gusts to 40 mph, especially through 
mountain passes and across higher elevations.

$$

Deal

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 9, 12:41 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 9, 12:41 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
1241 PM EST Sat Mar 9 2019

.SYNOPSIS...
Another beautiful spring-like day is on tap for the North Country
today with highs climbing into the 30s under mostly clear skies. A
warm front moving through the region during the overnight hours will
bring snowfall to the region by Sunday morning which will mix with
sleet at times before transitioning to rainfall during the late
morning/early afternoon hours. Generally, 1 to 2 inches of snowfall
is expected with 2-4 inches possible over portions of the Adirondack
Mountains. Gusty southeast winds around 25 to 40 mph are also
expected to impact the region on Sunday. A weakening cold front will
then sweep through on Monday which will keep temperatures slightly
below normal. Temperatures will then rebound through the week with
afternoon highs warming into the 50s on Thursday and Friday. A weak
front may bring some light rain showers to the region late Thursday
but the upcoming week looks to be mainly dry.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1234 PM EST Saturday...Tough to complain about a nice
sunny day in March. Temps across the region are in the upper 20s
to low 30s with mid 30s expected for day time highs today. Clear
skies continue through the afternoon before some high and mid
level clouds start to move in and thicken this evening. No
significant changes to the forecast in the near term.

Previous discussion...Another beautiful spring-like day is on
tap for the North Country with a surface high pressure system
building across the region. Skies will generally be clear,
although a few cirrus may move through the region during the
morning hours. A weak boundary will sag south across the region
this morning which will cause winds to shift to the north at 4
to 8 mph before switching back to the south late this afternoon.
This will inhibit temperatures from realizing their maximum
potential but nevertheless, temperatures will warm into the low
to upper 30s this afternoon.

An occluding frontal boundary associated with a weakening low
pressure system crossing the Great Lakes will make it's way into the
North Country after midnight tonight. Initially, a warm front will
lift through the North Country after midnight which will allow
temperatures to start warming during the second half of the
overnight period. As this happens, decent isentropic lift will help
spread precipitation into the region after midnight. Initially, all
precipitation will start off as snowfall but as temperatures aloft
begin to warm, some of the snow may mix with or change over to
sleet. The warm nose never really gets too pronounced and remains
too elevated for much of a freezing rain threat as it looks as most
hydrometeors will re-freeze once they pass through the melting
layer. With all of that said, it looks like most locations will see
anywhere from an inch or two with less than an inch for the northern
Champlain Valley and isolated 2-4 inch amounts across the northern
Adirondacks.

Areas of snow will begin to transition over to rain except east of
the Green Mountains where thermal profiles will support snow through
the event. Precipitation amounts could be much more but given a
strong southeasterly jet accompanying the precipitation, a dry slot
will form across much of the North Country come Sunday afternoon.
Nevertheless, rain and snow showers will continue through the day on
Sunday but will generally be fairly weak due to the dry slot. The
aforementioned jet will create some gusty winds during the day on
Sunday with widespread southeasterly gusts in the 25 to 40 mph range
with the strongest winds on the western slopes of the Adirondacks
and Green Mountains.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 256 AM EST Saturday...Mid/upper level trof redevelops
across the central Great Lakes into the NE CONUS as sfc low pres
lifts into central Canada. This will help to push a cold front
across our cwa on Sunday Night into Monday with developing trrn
focused snow showers likely. In addition, have noted steepening
sfc to 800mb lapse rates under modest low lvl caa on Monday,
helping to promote deeper mixing and gusty winds, especially
dacks/slv. Taking an average of the top and bottom of mixed
layer winds, shows sfc wind gusts of 30 to 35 knots possible
Monday. Secondary 850mb jet of 40 to 50 knots will result in
gusty winds at summit level.

Several potent 5h vort will move quickly from west to east
across our cwa from Sunday night thru Monday night in the
extremely fast westerly flow aloft. Guidance shows 500mb winds
of 50 to 70 knots, while deepest 850mb to 500mb moisture is
located from the northern Dacks into the northern/central VT.
Have continued 70 to 90% for the dacks into the northern Greens
for Sunday night with chc in the valleys. Thermal profiles show
gradual cooling, especially valleys where mixing will limit
temps from dropping sharply, so anticipate rain/snow mix below
1500 feet, until 925mb temps drop below 0c by 09z Monday. Snow
accumulations generally 1 to 3 inches mountains and minimal in
the valleys, given warm bl temps. Lows range from 20s mountains
to mid 30s valleys on Sunday night. On Monday, expect a sharp
valley to summit thermal profile with valleys in the mid 30s to
near 40f, while summits hold in the upper teens to mid 20s,
depending upon elevations. Winds will make it feel much cooler
with scattered rain/snow showers. Another 5h vort and ribbon of
mid level moisture, along with favorable upslope flow will
produce additional snow showers on Monday Night. Expect another
1 to 3 inches for the mountains, especially northern Dacks and
parts of the central/northern Greens. Temps fall back into the
single digits/teens mountains to lower 20s warmer valleys.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 256 AM EST Saturday...Large scale pattern change develops
for the long term with development of mid/upper lvl ridge across
the eastern Conus. This will result in much above normal temps
by the end of the week. Tuesday will be dry with temps mainly in
the 20s to near 30, per progged 925mb temps in the -8 to -10c
range. Expecting a chilly night Tues night into Wed morning with
light winds and clear skies, associated with 1030mb high pres
overhead. This will result in temps ranging from near 0f SLK/NEK
to mid teens CPV/SLV. Temps quickly warm under mostly sunny
skies on Weds with developing low level waa on backside of high
pres. Expecting highs well into the 30s with maybe a few spots
near 40f. Warming trend continues on Thurs into Friday with
progged 850mb temps approaching 10c. This would support highs
well into the 50s to near 60f both days, however progged rh
fields show the potential for clouds and given snow pack temps
will probably be held in check. I did bump values above guidance
both days with highs mid 40s to lower 50s for Thursday and well
into the 50s most locations for Friday. A weakening sfc boundary
and associated lift/moisture will produce a few rain showers
late Thurs into Friday, but overall qpf is very light. Given
expected qpf < 0.25, not anticipating any hydro related issues
with warming trend toward the end of the week. Should result in
nearly ideal conditions for starting our melting process at all
levels.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...VFR conditions and light winds will
persist through the daylight hours today. After 00z expect
southeasterly flow to increase along with some high and mid
level cloud cover. Between 06-08z a low level jet will start to
move into the region and we'll see gusty winds picking up.
Initially expect winds to gust between 20 to 30 knots. A mix of
snow and sleet will begin to push in from the south and will
provide IFR visibilities with MVFR ceilings generally between
09-12z. With the strong jet in place it could be quite gusty at
times for RUT/MPV/PBG and the precip will become scattered
throughout the morning and into the afternoon Sunday.

Outlook...

Sunday Night: Mainly VFR, with local MVFR possible. Windy with
gusts to 35 kt. Chance SHRA, Chance SHSN.
Monday: Mainly VFR, with areas MVFR possible. Windy with gusts to
35 kt. Chance SHRA, Chance SHSN.
Monday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA, Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Clay/Deal
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Deal
Hazardous weather outlook, Mar 9, 3:14 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 AM EST Sat Mar 9 2019

NYZ026>031-034-035-087-VTZ001>012-016>019-100815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
314 AM EST Sat Mar 9 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snowfall will move into the North Country after late Sunday night
ahead of a warm front. During the day on Sunday, snow will begin to
mix with sleet and ultimately transition to rainfall during the late
morning and early afternoon hours. Total snow accumulations will
generally range from 1-2 inches with 2-4 inches possible across the
northern Adirondacks. Gusty southeasterly winds will also be
observed on Sunday with southeasterly winds gusting up to 25 to 40
mph throughout the day. The strongest winds will occur along the
western slopes of the Green and Adirondack Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2019Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.